Alert archive / Michigan / Gale Warnings in 2017
Gale Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Feb 7, 2017, 3:30 AM EST. It took effect at Feb 7, 2017, 9:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2017, 3:30 AM EST (08:30 UTC)
- In effect from
- Feb 7, 2017, 9:00 PM EST
- Expired
- Feb 8, 2017, 3:27 AM EST
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
336 WHUS73 KGRR 070830 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 AM EST TUE FEB 7 2017 LMZ844>847-071630- /O.NEW.KGRR.MF.Y.0003.170207T0830Z-170207T2100Z/ /O.UPG.KGRR.GL.A.0002.170207T2000Z-170208T1200Z/ /O.NEW.KGRR.GL.W.0004.170208T0200Z-170208T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- 330 AM EST TUE FEB 7 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EST WEDNESDAY. A DENSE FOG ADVISORY HAS ALSO BEEN ISSUED. THIS DENSE FOG ADVISORY IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...BECOMING WEST THIS AFTERNOON AND INCREASING TO POSSIBLE GALES AROUND 35 KNOTS THIS EVENING. * WAVES...BUILDING TO 6 TO 9 FEET BY TONIGHT. * VISIBILITY...NEAR ZERO AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. * INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ LMZ848-849-071630- /O.UPG.KGRR.GL.A.0002.170207T2000Z-170208T1200Z/ /O.NEW.KGRR.GL.W.0004.170208T0200Z-170208T0900Z/ WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 330 AM EST TUE FEB 7 2017 ...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EST WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...BECOMING WEST THIS AFTERNOON AND INCREASING TO POSSIBLE GALES AROUND 35 KNOTS THIS EVENING. * WAVES...BUILDING TO 6 TO 9 FEET BY TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
4 follow-up statements
224 WHUS73 KGRR 071602 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1102 AM EST TUE FEB 7 2017 LMZ844>847-080015- /O.CON.KGRR.MF.Y.0003.000000T0000Z-170207T2100Z/ /O.CON.KGRR.GL.W.0004.170208T0200Z-170208T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- 1102 AM EST TUE FEB 7 2017 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EST WEDNESDAY... * WINDS...BECOMING WEST THIS AFTERNOON AND INCREASING TO 30 KNOTS TOWARDS EVENING. NORTHWEST GALES TO 35 KNOTS THIS EVENING. * WAVES...BUILDING TO 6 TO 10 FEET TONIGHT. * VISIBILITY...NEAR ZERO AT TIMES THROUGH THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. * INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ LMZ848-849-080015- /O.CON.KGRR.GL.W.0004.170208T0200Z-170208T0900Z/ WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1102 AM EST TUE FEB 7 2017 ...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EST WEDNESDAY... * WINDS...BECOMING WEST THIS AFTERNOON AND INCREASING TO 30 KNOTS TOWARDS EVENING. NORTHWEST GALES TO 35 KNOTS THIS EVENING. * WAVES...BUILDING TO 6 TO 9 FEET TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ DUKE
220 WHUS73 KGRR 072104 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 404 PM EST TUE FEB 7 2017 LMZ844>847-080515- /O.EXP.KGRR.MF.Y.0003.000000T0000Z-170207T2100Z/ /O.CON.KGRR.GL.W.0004.170208T0200Z-170208T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- 404 PM EST TUE FEB 7 2017 ...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EST WEDNESDAY... ...DENSE FOG ADVISORY HAS EXPIRED... * VISIBILITIES...GRADUALLY IMPROVING AS WINDS INCREASE LATE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LMZ848-849-080515- /O.CON.KGRR.GL.W.0004.170208T0200Z-170208T0900Z/ WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 404 PM EST TUE FEB 7 2017 ...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EST WEDNESDAY... * WINDS...NORTHWEST TO 30 KNOTS INCREASING TO 35 KNOTS TOWARD MIDNIGHT. NORTHWEST 15 TO 25 KNOTS WEDNESDAY. * WAVES...4 TO 6 FEET BUILDING TO 5 TO 8 FEET AFTER MIDNIGHT. DIMINISHING TO 3 TO 5 FEET WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ JK
538 WHUS73 KGRR 080158 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 858 PM EST TUE FEB 7 2017 LMZ844>849-080900- /O.CON.KGRR.GL.W.0004.170208T0200Z-170208T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 858 PM EST TUE FEB 7 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY... * WINDS...INCREASING TO NORTHWEST GALES TO 35 KNOTS TOWARD MIDNIGHT. NORTHWEST 15 TO 25 KNOTS WEDNESDAY. * WAVES...BUILDING TO 5 TO 8 FEET AFTER MIDNIGHT. DIMINISHING TO 3 TO 5 FEET WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
064 WHUS73 KGRR 080827 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 327 AM EST WED FEB 8 2017 LMZ844>849-081630- /O.CAN.KGRR.GL.W.0004.000000T0000Z-170208T0900Z/ /O.NEW.KGRR.SC.Y.0009.170208T0827Z-170209T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 327 AM EST WED FEB 8 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...NORTHWEST 15 TO 25 KNOTS TODAY. * WAVES...5 TO 8 FEET...DIMINISHING TO 3 TO 5 FEET TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Feb 7, 3:28 AM EST, 2 minutes earlier.
Area forecast discussion, Feb 7, 3:28 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
328 AM EST Tue Feb 7 2017
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 311 AM EST Tue Feb 7 2017
A low pressure system will deepen as it tracks through the region
today. This system will create precipitation and eventually some
gusty winds today into tonight. Another low pressure system tracks
up the Ohio Valley on Wednesday and could clip Southern Lower
Michigan with some light snow. A cold airmass arrives Wednesday
into Thursday. This could lead to some lake effect snow showers.
&&
.SHORT TERM...(Today through Thursday)
Issued at 311 AM EST Tue Feb 7 2017
With temperatures around freezing slightly further south of the
current winter weather headline...I did expand it to include these
counties. I looks like the remainder of the headline is good with
temperatures expected to rise above freezing today. It is possible
the headline may need to be extended for the northern counties if
the cold air moves out slower.
I did go with a dense fog advisory. The moist air advecting
northward has generated thick fog for parts of Southern Lower MI.
With some snow pack around...the fog should continue to spread
north and remain dense. I did feature an end time of 15z...but
this may need to be extended if the rain does not diminish the fog
somewhat...which tends to happen when we have snowpack. I could
see the headline possibly being needed to be expanded further
north with time today.
A few thunderstorms are possible with elevated instability moving
in today.
We will need to monitor the low that tracks up the Ohio Valley on
Wednesday. I did see that the new High Res Euro clips the Southern
Lower MI counties with some snow. I did raise pops for the I94
area because of this.
I did increase the POPs for the area west of highway 131 Wed Night
into Thu to account for some lake effect. There could be some
minor accumulations.
.LONG TERM...(Thursday night through Monday)
Issued at 311 AM EST Tue Feb 7 2017
Tranquil weather will briefly return Thursday night as a high
pressure ridge builds in. However the next system will be quick to
move in Friday and bring some light warm air advection snow.
Temperatures will undergo a gradual moderating trend Friday through
Saturday due to persistent south to sw flow warm air advection.
Another stronger low pressure system will move east from the Plains
states and bring potential for a rain and snow mix late Saturday
through Sunday. Temperatures should return to closer to normal for
this time of year behind that system for early next week when the
weather pattern should also become more tranquil.
00Z GFS guidance hints at potential for a significantly colder
airmass to move in mid to late next week but confidence that this
will occur is very low. A consensus of most latest longer range
guidance and ensembles which is our favored solution attm suggests
that temps later next week will again return to above normal. This
notion is also supported by the latest 8-14 day outlook from cpc.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1106 PM EST Mon Feb 6 2017
A mix of MVFR/IFR conditions at 04Z will continue to deteriorate
rather quickly to mainly IFR during the next couple of hours
through the overnight period. A few light rain showers and patchy
drizzle will continue to develop. This will be followed by more
widespread rain shower and isolated thunderstorm development
during the early morning hours Tuesday through Tuesday morning.
Conditions will then remain mainly IFR/LIFR Tuesday morning and
afternoon with low cigs and showers and drizzle through the day
and potential for a few thunderstorms through early Tuesday
afternoon. Winds will veer to the west and increase significantly
to 15-20 kts with gusts to around 25 kts late Tuesday afternoon
through Tuesday evening. Conditions will slowly improve to MVFR
Tuesday evening.
&&
.MARINE...
Issued at 311 AM EST Tue Feb 7 2017
Marginal setup for Gales tonight...but I did upgrade the Gale
Watch to a warning. I did also go with a Dense fog advisory for
parts of the nearshore waters. To keep headlines simple I did not
include a Small Craft Advisory given the developing gale
conditions.
&&
.HYDROLOGY...
Issued at 1202 PM EST Mon Feb 6 2017
Modest rainfall combined with snowmelt will help boost river
levels across the area, though flooding is not expected. Only
minor impacts along river banks are anticipated, which have
already been experienced many times this winter. Particular sites
where this should happen include the Looking Glass River at Eagle,
Maple River and Maple Rapids, and the Sycamore Creek at Holt.
Given the rapid freeze/thaw cycles we've been through lately,
little in the way of ice development is expected on area rivers
for the time being.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Dense Fog Advisory until 10 AM EST this morning for MIZ050-
056>058-064>067-071>074.
Winter Weather Advisory until 11 AM EST this morning for
MIZ038>040-044>046-051-052.
LM...Gale Warning from 9 PM this evening to 4 AM EST Wednesday for
LMZ844>849.
Dense Fog Advisory until 4 PM EST this afternoon for LMZ844>847.
&&
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...Laurens
AVIATION...Laurens
HYDROLOGY...Hoving
MARINE...MJSHazardous weather outlook, Feb 6, 10:55 PM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1055 PM EST MON FEB 6 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070930- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1055 PM EST MON FEB 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT A PERIOD OF FREEZING DRIZZLE AND FREEZING RAIN MAY OCCUR TONIGHT NORTH OF A FREMONT TO MT. PLEASANT LINE. THIS MAY LEAD TO SLICK ROADS. AREAS OF FOG CAN BE EXPECTED TO DEVELOP THROUGH THE NIGHT. THUNDER WILL BECOME POSSIBLE LATE TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FREEZING RAIN MAY PERSIST FOR THE MORNING COMMUTE ALONG AND NORTH OF A BIG RAPIDS TO MT PLEASANT LINE...BUT THE TEMPERATURE IS FORECASTED TO CLIMB ABOVE FREEZING IN THE MORNING. ROADS MAY BE SLICK. AREAS OF FOG WILL BE POSSIBLE THROUGH THE MORNING BEFORE DISSIPATING IN THE AFTERNOON. THUNDERSTORMS MAY OCCUR FOR TUESDAY. SEVERE WEATHER IS NOT FORECASTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-070930- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1055 PM EST MON FEB 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT AREAS OF FOG CAN BE EXPECTED TO DEVELOP ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AREAS OF FOG WILL REMAIN THROUGH THE MORNING BEFORE DISSIPATING IN THE AFTERNOON. THE WIND AND WAVES ARE LIKELY TO BECOME HAZARDOUS TO SMALL CRAFT TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORMS MAY OCCUR SOUTH OF MUSKEGON ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 8:28 PM EST | River Flood Advisory | GRR | Ionia | 8 days |
| Feb 6, 8:36 PM EST | Gale Watch | GRR | 7 hr | |
| Feb 7, 3:27 AM EST | Dense Fog Advisory | GRR | Allegan, Barry, Calhoun, Eaton, Ingham, Ionia and 6 more | 7 hr |
| Feb 7, 3:30 AM EST | Marine Dense Fog Advisory | GRR | 13 hr | |
| Feb 7, 3:38 PM EST | River Flood Advisory | GRR | Jackson | 21 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.